Wildfire, Ochoco-John Day Highlands
- When
- August 1, 9:00 PM PST to August 12, 5:00 AM PST
- Where
- Ochoco-John Day Highlands forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 44.381, -120.359 (the zone’s center; the record gives no point)
Lightning on August 1 started several fires which grew into the North Fork Complex adjacent to the rugged North Fork John Day Wilderness southeast of Dale, Oregon. The fires burned 1,360 acres of timber, grass, and brush.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Lightning on August 1 started several fires which grew into the North Fork Complex adjacent to the rugged North Fork John Day Wilderness southeast of Dale, Oregon. The fires burned 1,360 acres of timber, grass, and brush.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 1, 8:00 PM PST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
900 PM PDT SAT AUG 1 2009
.UPDATE...ACTIVE EVENING WITH MORE THUNDERSTORMS THAN EARLIER
ANTICIPATED. ONE SEVERE STORM IN JEFFERSON COUNTY PRODUCED WIND
DAMAGE AND 1 INCH HAIL. STORMS ALSO EXTENDED EAST OFF OF THE
CASCADES FOR A RED FLAG THREAT WELL INTO OREGON FIRE ZONE 630 AND
ISSUED A RED FLAG WARNING FOR THAT ZONE AT 500 PM THIS EVENING.
THERE HAVE BEEN OVER 1000 CG LIGHTNING STRIKES THIS EVENING IN
CENTRAL OREGON SO THERE COULD POTENTIALLY BE NUMEROUS FIRE STARTS.
THINGS ARE WINDING DOWN NOW AND CURRENT FORECAST FOR THE REST OF
THE NIGHT LOOKS GOOD WITH THE ONE CAVEAT THAT THE ONGOING
PRECIPITATION DISSIPATES BY 06Z. WILL MONITOR THAT FOR THE NEXT
COUPLE OF HOURS BUT FOR NOW DONT PLAN ON ANY UPDATES THIS
EVENING. 78
&&
.AVIATION...VFR CONDITIONS TO PREVAIL THROUGH 06Z MONDAY. SOME MID
AND HIGH CLOUDS ARE EXPECTED OVERNIGHT AND SUNDAY MORNING ACROSS
OREGON WITH THE REMNANTS OF THIS EVENINGS CONVECTION. THUNDERSTORMS
WILL REDEVELOP ACROSS CENTRAL OREGON LATE SUNDAY AFTERNOON AND
WILL INCLUDE A VCTS GROUP FOR A WHILE AT KRDM SUNDAY EVENING. 78
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 67 101 67 100 / 10 10 10 10
ALW 71 102 72 100 / 10 10 10 10
PSC 64 103 66 102 / 10 10 10 10
YKM 64 100 64 100 / 10 10 10 10
HRI 66 104 67 103 / 10 10 10 10
ELN 65 100 65 99 / 10 10 10 10
RDM 60 96 54 96 / 30 30 30 30
LGD 58 98 58 98 / 20 20 20 20
GCD 63 99 60 98 / 30 20 20 20
DLS 71 99 67 98 / 20 10 10 20
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH TUESDAY EVENING
FOR ORZ609-632>635-638.
RED FLAG WARNING UNTIL 11 PM PDT TUESDAY FOR ORZ610-611-630.
HEAT ADVISORY UNTIL 9 PM PDT SUNDAY FOR ORZ041-042-044-501.
WA... FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH TUESDAY EVENING
FOR WAZ609-633.
HEAT ADVISORY UNTIL 9 PM PDT SUNDAY FOR WAZ024-026>029.
&&
THREAT INDEX
SUNDAY : YELLOW
MONDAY : YELLOW
TUESDAY : YELLOW
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
78/78/78HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
543 PM PDT SAT AUG 1 2009
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-021415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
543 PM PDT SAT AUG 1 2009
UPDATED FOR RED FLAG WARNING
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
EXCESSIVE HEAT
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
OF THE BLUE MOUNTAINS OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF OREGON, NORTH CENTRAL OREGON, LOWER COLUMBIA BASIN OF
OREGON, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON
RED FLAG WARNING
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, NORTH CENTRAL OREGON, CENTRAL OREGON, NORTHERN
WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN,
OCHOCO-JOHN DAY HIGHLANDS
CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.
THUNDERSTORMS
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, GRANDE
RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF
OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING MAINLY IN
CENTRAL OREGON. HOT TEMPERATURES THIS EVENING WILL GRADUALLY COOL
OFF OVERNIGHT. RED FLAG WARNINGS HAVE BEEN ISSUED BY THE NATIONAL
WEATHER SERVICE IN PENDLETION (PDXRFWPDT) AND SPOKANE (SEARFWOTX).
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
EXCESSIVE HEAT SUNDAY
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
OF THE BLUE MOUNTAINS OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF OREGON, NORTH CENTRAL OREGON, LOWER COLUMBIA BASIN OF
OREGON, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON
SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY
CENTRAL OREGON
THUNDERSTORMS SUNDAY
GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS
OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
THUNDERSTORMS MONDAY
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN
COLUMBIA RIVER GORGE OF WASHINGTON, FOOTHILLS OF THE BLUE
MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN
COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL
OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
THUNDERSTORMS TUESDAY
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN
COLUMBIA RIVER GORGE OF WASHINGTON, FOOTHILLS OF THE BLUE
MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN
COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL
OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
THUNDERSTORMS WEDNESDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF
OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA
BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
THUNDERSTORMS THURSDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
THUNDERSTORMS FRIDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF
OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA
BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL ONLY SLOWLY MAKE ITS WAY
TOWARD THE COAST OVER THE NEXT FEW DAYS BRINGING A CHANCE FOR
THUNDERSTORMS INTO MID WEEK. THIS WILL RESULT IN THE POTENTIAL FOR
LIGHTNING CAUSED FIRES AND A CONTINUATION OF THE HEAT. THERE IS A
SLIGHT RISK OF SEVERE STORMS IN DESCHUTES COUNTY OREGON SUNDAY
AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 433 PM PDT SAT AUG 1 2009 ORZ043-020030- CENTRAL OREGON OR- 433 PM PDT SAT AUG 1 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DESCHUTES COUNTY UNTIL 530 PM PDT... AT 431 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF WILLAMETTE PASS...OR 42 MILES SOUTHWEST OF BEND...MOVING NORTHWEST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...AND WIND GUSTS TO 50 MPH. LAT...LON 4383 12197 4362 12172 4361 12198 TIME...MOT...LOC 2331Z 115DEG 6KT 4362 12188 MDV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
701 PM PDT SAT AUG 1 2009
ORZ043-020230-
CENTRAL OREGON OR-
701 PM PDT SAT AUG 1 2009
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN CROOK AND
NORTHERN DESCHUTES COUNTIES UNTIL 730 PM PDT...
AT 700 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR REDMOND...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING.
LAT...LON 4423 12144 4438 12125 4437 12106 4427 12110
4414 12108
TIME...MOT...LOC 0200Z 210DEG 11KT 4421 12121
MDVSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
727 PM PDT SAT AUG 1 2009
ORZ042-020300-
NORTH CENTRAL OREGON OR-
727 PM PDT SAT AUG 1 2009
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
800 PM PDT...
AT 726 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF TERREBONNE...OR 15 MILES NORTH
OF REDMOND...MOVING NORTH AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LAT...LON 4481 12142 4481 12116 4481 12093 4448 12109
4448 12130
TIME...MOT...LOC 0227Z 176DEG 24KT 4449 12119
MDVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
804 PM PDT SAT AUG 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG CULVER 44.52N 121.21W
08/01/2009 JEFFERSON OR PUBLIC
ESTIMATED WINDS 50-60 MPH SUSTAINED, AND A TREE HAD
COLLAPSED ON TOP OF A VEHICLE.
0750 PM HAIL CULVER 44.52N 121.21W
08/01/2009 E1.00 INCH JEFFERSON OR PUBLIC
HAIL UP TO THE SIZE OF QUARTERS IN DIAMETER WERE REPORTED
ALONG WITH MINOR FLOODING DUE TO BRIEF HEAVY RAIN.
&&
DWEBERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 813 PM PDT SAT AUG 1 2009 ORZ504-506-020400- NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES OR-OCHOCO-JOHN DAY HIGHLANDS OR- 813 PM PDT SAT AUG 1 2009 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHEELER COUNTY UNTIL 900 PM PDT... AT 812 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES WEST OF SERVICE CREEK...OR 43 MILES NORTHEAST OF PRINEVILLE...MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LAT...LON 4499 12043 4500 12001 4470 12004 4470 12035 TIME...MOT...LOC 0312Z 177DEG 11KT 4478 12026 MDV
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183936.